Higher order moments of a sum of random variables: remarks and applications.

Authors

  • Luisa Tibiletti Dipartimento di Statistica e Matematica applicata aIIe Scienze Umane Diego de Castro", Università di Torino, Piazza Arbarcllo 8, 1-10122 Torino (Italy)
  • Ernesto Volpe Dipartimento di Matematica per le Decisioni Economiche Finanziarie e Assicurative, Università "La Sapienza", Via Castro Laureziano 9, 1-00161 Roma (Italy)

Keywords:

Higher Order Moments, Cauchy-Schwarz Inequality, Pearson Correlation Coefficient.

Abstract

The moments of a sum of random variables depend on both the pure moments of each random addendum and on the addendum mixed moments. In this note we introduce a simple measure to evaluate the relative impedance to attach to the latter. Once the pure moments are fixed, the functional relation between the random addenda leading to the extreme values is also provided. Applications to Finance, Decision Theory and Actuarial Sciences are also suggested.

References

F.. ARDl'ITl, Risk and required return on equity, Journal of Finance, March (1967), 19-36.

L. DEANTONI and L. TIBILETTI, Skewwess of stock-return distrilmtion: a theoretical and empirical investigation, presented at the l7-th EURO Working Group on Financial Modelling, Bergamo, June 1-3, 1995.

W. FELLER, An Introduction to Probability Theory and Its Applications, vol. 11, New York: John Wiley & Sons, 1971.

G. HOMAIFAR and DB. GRADDY, Equity yields in models considering higher moments of the return distribution, Applied Economics, 20 (1988), 325-334.

A. KRAUS and R. Ll'I'ZENBERGER, Skewness preference and the valuation of risk assets, Journal of Finance, September (1988), 1085-1100.

11. LAU, LR. WINGENDER and All. LAU, On Estimating Slrewness in Stock Returns, Management Science, 35, n.9 (1989), 1139-1142.

L. PECCATI and L. TlBlLETTI, On the asymmetry of stock-return distribution, presented at the l4-th EURO Working Group on Financial Modelling, Mantova, Nov. 25-27, 1993.

V.K. ROHATGI, An Introduction to Probability Theory and Mathematical Statistics, New York: John Wiley & Sons, 1976.

G.A.'ROSSI and L. TlBlLETTI, Higher Order Polynomial Utility Functions: Advantages in their Use, Quaderno dcl Dipartimento di

Statistica e Matematica Applicata alle Scienze Umane "Diego de Castro", Sezione Matematica, Università di Torino, n. l (1996).

R. SCOTT and P. HORVARTH, On The Direction of Preference for ll-Ioments oflligher Order Than The Variance, The Journal 01" Finance, 35, n. 4 (1980), 915-919.

MA SIMKOWITZ and W.L. BEEDLES, Diversification in a Three Moment World, Journal of Financial and Quantitative Analysis, 33, n. 1 (1978), 927-941.

J.C SINGLE'I'ON and J. WINGENDER, Skewness Persistence in Common Stock Returns, Journal of Financial and Quantitative Analysis, 21, n. 3 (1986), 335-341.

L. T1 BILE'I'I‘J, Risk Premium for Higher Order filaments, Atlantic Economic Journal, Anthology, vol. 22, n. 3, sept. (1994), 82.

Downloads

Published

1996-02-18

Issue

Section

Volume 11-1996